Hail, Denver
- When
- June 13, 3:25 PM MST
- Where
- Denver County, 0.87 mi SE of Denver
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.720, -104.920
Severe thunderstorms produced large hail across parts of Adams, Arapahoe, Denver, and Weld counties. The hail ranged in size from quarter to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail across parts of Adams, Arapahoe, Denver, and Weld counties. The hail ranged in size from quarter to golfball size. The hail did cause some damage to vehicles at Cherry Creek State Park. Thunderstorm wind gusts up to 59 mph were observed in Morgan and Logan counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 13, 1:56 PM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 256 PM MDT Sun Jun 13 2021 .SHORT TERM...(This evening through Monday) Issued at 255 PM MDT Sun Jun 13 2021 We've had a few puffs of convection in the higher foothills on the upslope wind convergence line, but this has generated clouds that will further hinder surface based convection in areas just east of the mountains and this initial batch has settled down. There is still potential for more of this, but it will likely produce similar results. The surface moisture layer is beginning to mix out in the area east of the mountains. ACARS soundings verify the expected slight warming in the 700-500 mb layer as well. There's no change to the expectation that isolated weak convection is all we'll get there. Of more interest will be the fate of the storms currently north of Cheyenne. They are creeping into a slightly capped environment, but if they're able to survive they could eventually work southeastward into northeastern Colorado. The environment remains short on shear, especially this afternoon, but with enough CAPE for a low severe threat. Wind still looks like the main threat though a strong updraft could produce large hail. The greater threat is still convection moving from further north in Nebraska and clipping the northeast corner later tonight. There may be a sweet spot for supercell mode or strong multicells in the Nebraska panhandle this evening, but this will likely be transitioning to an outflow driven complex and decaying by the time it gets to Colorado. We'll hang on to some low PoPs late into the night for this possibility. Monday looks similar to today in general, but there is slight warming and drying which should make it even harder to get storms. There's still some CAPE over the plains but it should be capped. Model soundings and statistical guidance suggest another 2 to 4 degrees F of warming from today, which will put the warmer areas near 100. .LONG TERM...(Monday night through Sunday) Issued at 255 PM MDT Sun Jun 13 2021 Upper ridging will stay centered around the Four Corners Monday night through Wednesday night. The QG Omega fields have benign synoptic scale energy in place all five periods. The flow aloft remains pretty weak. The low level winds will adhere to the normal diurnal wind patterns through Wednesday night. Concerning moisture, the surface dew point, precipitable water and QPF fields all indicated there will still be some in place, at least over most of the plains. Will keep the limited late day pops going. Looking at the heat, the thickness, 850 mb and 700 mb temperatures fields all continue to show record temperatures, certainly for Denver, on both Tuesday and Wednesday. The MOS Guidances show a 100 degree (or more) reading in Denver on Tuesday. For the later days, Thursday through Sunday, upper ridging will continue in control of the CWA's weather, however the ridge center will migrate south and west somewhat on Friday and Saturday. Thursday, possibly, could have one more day of record heat. On Sunday and Sunday night, the medium range model solutions diverge, with the ECMWF showing upper troughing sliding eastward north of the state. The GFS keeps the ridging entrenched over us. Both models relax the excessive heat a bit, for next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 255 PM MDT Sun Jun 13 2021 VFR through Monday. Southeast winds at KDEN/KAPA will strengthen by this evening with gusts to 25 knots for a few hours, then winds will diminish and become more typical south to southwest by 06z. && .FIRE WEATHER... Issued at 255 PM MDT Sun Jun 13 2021 We will have near record heat through Thursday across the area. Humidities will be very low west of the Front Range, and these will spread east of the mountains by Wednesday. Fuels will continue to dry, so fire danger will be increasing. In general, strong winds are not expected, though there will be breezy conditions in the afternoon in some areas. && .HYDROLOGY... Issued at 255 PM MDT Sun Jun 13 2021 Isolated thunderstorms over the plains tonight and Monday night could produce very localized heavy rain, but the flood threat is low. Elsewhere a flooding threat is not anticipated this week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Gimmestad FIRE WEATHER...Gimmestad HYDROLOGY...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Sun Jun 13 2021 COZ030>051-141715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Sun Jun 13 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a slight chance of thunderstorms over the eastern plains in the late afternoon and tonight. Warm air aloft is expected to prevent thunderstorm development this afternoon, but storms could form near the northern or eastern borders of Colorado late today or move from Nebraska across the northeast corner of Colorado during the night. If storms do develop, there could be a few severe thunderstorms. The threat is greatest in areas east of Fort Morgan between 6 PM and midnight. The main threats will be wind gusts to 70 mph and 2 to 3 inches of rain in 1 to 2 hours. There is a lesser threat of large hail up to 2 inches in diameter. Further west across the plains to the lower foothills, thunderstorms are unlikely, but anything that does develop would bring a threat of gusty winds and localized heavy rain. No thunderstorms are expected over the mountains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hot and dry conditions are expected through the week, with the potential for record breaking heat Tuesday through Thursday. Moisture may begin to increase for the latter half of the week, which would bring the return of isolated thunderstorms by Wednesday with increasing coverage through Friday. More storms are possible over the weekend along with cooler temperatures, although they will still be above seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Gimmestad/RJK
Special Weather Statement
National Weather Service Denver CO
402 PM MDT Sun Jun 13 2021
COZ041-132245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
402 PM MDT Sun Jun 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES UNTIL 445 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Pinery, or 23 miles southeast of Denver, moving southeast at 10
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Castle Rock, southern Parker, Elizabeth, Franktown,
Ponderosa Park and The Pinery.
LAT...LON 3946 10484 3949 10479 3949 10477 3950 10477
3952 10473 3948 10439 3923 10460
TIME...MOT...LOC 2158Z 302DEG 10KT 3944 10469
SCHLATTERThe Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
28 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail damaged vehicles and trailers in Cherry Creek State Park. Minor flooding was also observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964558, 964563, 964564, 964565, 964566, 964567, 964568, 964569, 964570, 964571, 964572, 968543, 964573, 964574, 964575, 964576, 964577, 964578, 964579, 964583, 964582, 964581, 964580, 964588, 964586, 964585, 964584, 964590, 964589, 964591.